Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Having body joint pain, chills temp, burning skin, headache. Allergic to Sulfa. Took toprol and norvasc. Drug reaction?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
I am 75. Very sensitive to BP drugs. I am highly allergic to sulfa..had a Stevens XXXXXXX in my 30's from sulfa. I took toprol xl 50 mg 1xa day and norvasc 5 mg in am. No prob with toprol but after several years had an allergic reaction to the norvasc when dr increased from 5 to 7.5 mg. awful whole body joint pain, chills temp, burning skin, name it. It took three bad days to run its course. Can't take diuretic due to sulfa. Two weeks ago dr tried me on diovan 320. Bad reaction joints nausea not as bad as norvasc reaction. Dr switched me to edarbi 80 mg and last three days same as norvasc but more. Temp went as hi as 102.8...used aspirin and cold packs ..almost normal now Skin still tender and feels burny feeling. When happened on norvasc dr mentioned something called serum sickness. The last few days have felt like coming back from food poisoning. I know need lower BP but last few days were scary. I can't do that THIS age. Could this have been a drug reaction or serum sickness. Anything else I can do to get these drugs out of my system? XXXXXXX
Posted Mon, 15 Jul 2013 in Medicines and Side Effects
Answered by Dr. Shanthi.E 4 hours later

I hope you are doing better now. I have read your query with diligence.

Whatever happened with Norvasc was serum sickness. It is body's response to something, which it thinks as foreign. This is also similar to a drug reaction.

In my view, you have had a serum sickness reaction to this drug, rather than a drug reaction. I agree with what your doctor says.

You must take plenty of fluids orally and flush out the drug in your urine. There is no specific antidote for it.

I wish you quickly recover and get back to normal life.

Just one suggestion - Get your blood pressure checked again now.

Take care!

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor